Rapid drug increase and early onset of levodopa-induced dyskinesia in Parkinson’s disease

Jin Yong Hong, Mun Kyung Sunwoo, Jung Han Yoon, Suk Yun Kang, Young H. Sohn, Phil Hyu Lee, Seo Hyun Kim

Research output: Contribution to journalArticle

Abstract

A higher levodopa dose is a strong risk factor for levodopa-induced dyskinesia (LID) in patients with Parkinson’s disease (PD). However, levodopa dose can change during long-term medication. We explored the relationship between levodopa dose and time to onset of LID using longitudinal multicenter data. Medical records of 150 patients who were diagnosed with de novo PD and treated with levodopa until onset of LID were collected. Levodopa dose were assessed as the dose at 6 months from levodopa initiation and rate of dose increase between 6 months and onset of LID. The groups with earlier LID onset had higher levodopa and levodopa-equivalent dose at the first 6 months of treatment and rapid increase in both levodopa and levodopa-equivalent dose. Multivariable linear regression models revealed that female sex, severe motor symptom at levodopa initiation, and higher rate of increase in both levodopa and levodopa-equivalent dose were significantly associated with early onset of LID. The present results demonstrated that rapid increase in levodopa dose or levodopa-equivalent dose is associated with early onset of LID.

Original languageEnglish
Article numbere0237472
JournalPloS one
Volume15
Issue number8 August
DOIs
Publication statusPublished - 2020 Aug

All Science Journal Classification (ASJC) codes

  • Biochemistry, Genetics and Molecular Biology(all)
  • Agricultural and Biological Sciences(all)
  • General

Fingerprint Dive into the research topics of 'Rapid drug increase and early onset of levodopa-induced dyskinesia in Parkinson’s disease'. Together they form a unique fingerprint.

  • Cite this

    Hong, J. Y., Sunwoo, M. K., Yoon, J. H., Kang, S. Y., Sohn, Y. H., Lee, P. H., & Kim, S. H. (2020). Rapid drug increase and early onset of levodopa-induced dyskinesia in Parkinson’s disease. PloS one, 15(8 August), [e0237472]. https://doi.org/10.1371/journal.pone.0237472